Montana, 2011

High Wind in Montana, November 30, 2011

November 30, 2011 · NWS TFX · 2 events in 2 counties and zones

A late autumn snow storm produced high winds over portions of Meagher and Judith Basin Counties. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A late autumn snow storm produced high winds over portions of Meagher and Judith Basin Counties. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 30, 2:51 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 30, 2:51 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MST WED NOV 30 2011

.DISCUSSION...
TONIGHT THROUGH FRIDAY...THE MAIN COLD FRONT CONTINUES TO PUSH
SOUTHWARD THROUGH THE REGION THIS AFTERNOON. AS OF 2 PM...THE COLD
FRONT WAS NEAR TOWNSEND...AND CONTINUING TO PUSH SOUTHWARD. SNOW
CONTINUES TO FALL OVER MUCH OF NORTH CENTRAL MONTANA...AS WAS
DEVELOPING QUICKLY OVER SOUTHWEST MONTANA. ALL HIGHLIGHTS WILL
REMAIN IN EFFECT. THE MAIN CONCERN IS THE WINTER STORM WARNING
EXPIRING AT 6 PM OVER THE ROCKY MOUNTAIN FRONT AND THE MOUNTAINS
AROUND HELENA. THERE IS THE POTENTIAL THAT THE WARNING FOR THIS
REGION COULD BE EXTENDED/REPLACED WITH AN ADVISORY/OR JUST
ALLOWED TO EXPIRE. THE EVENING SHIFT WILL MAKE THIS DECISION BY
6 PM. OTHERWISE...THE BEST SNOWFALL WILL OCCUR FROM 3 PM UNTIL
9 PM THIS EVENING...ESPECIALLY OVER CENTRAL MONTANA. THE BULK OF
THE SNOWFALL WILL COME TO AN END BY 11 PM OR SO. VISIBILITIES WILL
BE POOR DUE TO FALLING SNOW AND STRONG WINDS. EXPECT WET ROADWAYS
TO FREEZE OVER QUICKLY AFTER SUNSET. OVERNIGHT LOWS ARE EXPECTED
TO FALL INTO THE SINGLE DIGITS AND TEENS BY THURSDAY MORNING...AS
LIGHTER WINDS AND SOME CLEARING SKIES DEVELOP AFTER MIDNIGHT. FOR
THURSDAY...EXPECT A SEASONABLE DAY ACROSS THE REGION...WITH NO
PRECIPITATION EXPECTED. ON THURSDAY NIGHT EXPECT WINDS TO PICK UP
ALONG THE FRONT RANGE OF THE ROCKIES. WINDS COULD REACH 60 MPH AT
RIDGE TOPS OVER THE NORTHERN ROCKY MOUNTAIN FRONT...BUT SHOULD
REMAIN BELOW WARNING CRITERIA ELSEWHERE...THUS WE WILL HOLD OFF ON
A HIGH WIND WATCH FOR NOW. EXPECT SOME LIGHT SHOWERS TO DEVELOP
LATE THURSDAY NIGHT AND INTO FRIDAY MORNING OVER NORTH CENTRAL
MONTANA. THESE SHOWERS WILL MOVE SOUTHWARD DURING THE DAY ON
FRIDAY...AS ANOTHER COLD FRONT MOVES SOUTHWARD THROUGH THE REGION.
EXPECT HIGH TEMPERATURES TO MAINLY OCCUR IN THE MORNING ON
FRIDAY...WITH SLOWLY FALLING TEMPERATURES EXPECTED IN THE
AFTERNOON AGAIN. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...LONGER RANGE MODELS BEGIN IN
GOOD AGREEMENT FOR THE LONG TERM PERIOD...HOWEVER THE MAJOR MODELS
QUICKLY DIVERGE IN SOLUTIONS BY THE END OF THE WEEKEND AND
CONFIDENCE IN THE EXTENDED FORECAST FOR NEXT WEEK CONTINUES TO
DROP BECAUSE OF THIS. MULTIPLE SHORTWAVES WILL MOVE OVER THE ARE
DURING THE TIME PERIOD. MOST OF THESE SYSTEMS APPEAR DRY AND THE
MAJOR IMPACTS WILL LIKELY BE BLOWING WINDS AND TEMPERATURES THAT
REMAIN SEASONALLY COOL. HAVE GONE WITH A STRONGER LEAN TOWARDS THE
ECMWF...HOWEVER TO SUPPRESS ERRATIC TEMPERATURE CHANGES BETWEEN
MODEL RUNS THE PREVIOUS FORECAST WAS ALSO SIGNIFICANTLY BLENDED
INTO THE LONG TERM SOLUTION. THE STRONGEST PRECIPITATION POTENTIAL
IS CURRENTLY WITH THE FRIDAY NIGHT AND EARLY SATURDAY
STORM...HOWEVER THIS SYSTEM IS ANOTHER FAST MOVING STORM AND WILL
LIKELY BE OUT OF OUR AREA BY NOON IN THE CURRENT MODEL SOLUTIONS.
A SECOND SYSTEM WILL LIKELY IMPACT THE AREA MONDAY...HOWEVER MOST
OF THE PRECIPITATION WILL BE ALONG THE MONTANA DAKOTA BORDERS SO
THE LARGEST IMPACT TO CENTRAL AND SOUTHWESTERN MONTANA WILL BE THE
POTENTIAL FOR GUSTY WINDS AND COOLER TEMPERATURES ASSOCIATED WITH
A BACK DOOR COLD FRONT. THE FINAL SYSTEM APPEARS TO THE BE THE
STRONGEST OF THE THREE...THE GENERALIZED EXPECTATION FOR A MID
WEEK IMPACT TO THE AREA APPEARS POSSIBLE...ESPECIALLY IN THE
GFS...HOWEVER THIS ALBERTA CLIPPER SYSTEM IS TOO FAR INTO THE
FUTURE TO HAVE ANY DECENT MODEL CONFIDENCE IN TIMING OR IMPACTS.
MODEL SOLUTIONS HAVE DECENT MOISTURE TRANSPORT...STRONG PRESSURE
DIFFERENTIAL AND SIGNIFICANTLY COOLER TEMPERATURES WITH THIS
SYSTEM. BECAUSE OF THE LACK OF CONFIDENCE WITH THIS SYSTEM POPS
HAVE BEEN RAISED ABOVE SEASONAL AVERAGES...AND TEMPERATURES ARE
LOWER THAN SURROUNDING OFFICES. ALL OF THESE FORECASTS ARE
SIGNIFICANTLY DRIER AND WARMER THAN THE WORSE CASE SCENARIO THOUGH
DUE TO THE LOW CONFIDENCE. WILL UPDATE FORECAST ON THIS STORM AS
SUBSEQUENT MODEL RUNS YIELD MORE INFORMATION. SUK

&&

.AVIATION...
UPDATED 1735Z.
COLD FRONT CURRENTLY MOVING SOUTH-SOUTHEAST THROUGH NORTH CENTRAL
MONTANA. CONDITIONS WILL RAPIDLY DETERIORATE BEHIND THE FRONT WITH
SNOW AND BLOWING SNOW BECOMING WIDESPREAD FOR PREVAILING IFR/MVFR
CONDITIONS AND AREAS LIFR IN HEAVIER SNOW BANDS. CONDITIONS WILL
IMPROVE FROM THE NORTH AFTER 00Z WITH SKIES EXPECTED TO BECOME
GENERALLY CLEAR AROUND 12Z. EXCEPTION WILL BE AREAS OF FOG IN
VALLEYS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   9  32  25  35 /  90   0  10  20
CTB   7  35  24  33 /  30   0  20  10
HLN  13  31  14  34 /  90   0   0  20
BZN  11  29  10  35 /  90   0   0  30
WEY  -3  22  -8  24 /  80   0   0  30
DLN  10  27  10  31 /  80   0   0  20
HVR  11  34  20  35 /  60   0  20  20
LWT  10  30  18  32 /  90   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
ELEVATIONS BELOW 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND
CLARK.

WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS
ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING BLAINE...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...
LIBERTY...TOOLE.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING
BEAVERHEAD...GALLATIN...JEFFERSON...MADISON.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING
BROADWATER...CASCADE...CHOUTEAU...FERGUS...MEAGHER.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING BROADWATER...
CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
ELEVATIONS BELOW 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 30, 4:24 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 AM MST WED NOV 30 2011

MTZ009-014-048-011130-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL WEDNESDAY EVENING FOR
ELEVATIONS ABOVE 5000 FEET.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR
ELEVATIONS BELOW 5000 FEET.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES
AT LOWER ELEVATIONS. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW
WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ010-011-044>047-049-011130-
EASTERN GLACIER-HILL-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 3 TO 6 INCHES. GUSTY WINDS WILL ALSO CAUSE
BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO
LOWERED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ012-013-050-051-053-054-011130-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR
ELEVATIONS ABOVE 4000 FEET.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR
ELEVATIONS BELOW 4000 FEET.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES
AT LOWER ELEVATIONS. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW
WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ008-015-052-055-011130-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 3 TO 6 INCHES. GUSTY WINDS WILL ALSO CAUSE
BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE
TO LOWERED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

In the hours before

Local storm report, Nov 30, 1:28 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             18 SE GALLATIN GATEWAY  45.40N 110.96W
11/30/2011  E5.0 INCH        GALLATIN           MT   MESONET

            ESTIMATED 5 INCHES OF NEW SNOW IN THE PAST 12 HOURS AT
            THE SHOWER FALLS SNOTEL. ELEVATION IS 8100 FEET.

&&

BRUSDA
Local storm report, Nov 30, 1:31 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
131 PM MST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
11/30/2011  M51 MPH          GLACIER            MT   ASOS

            51 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT WHEN THE
            COLD FRONT WENT THROUGH.

&&

BRUSDA
Local storm report, Nov 30, 2:35 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
235 PM MST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             14 SW HEART BUTTE       48.13N 113.02W
11/30/2011  E6.0 INCH        PONDERA            MT   MESONET

            ESTIMATED 6 INCHES OF NEW SNOW IN THE PAST 5 HOURS AT
            THE BADGER PASS SNOTEL. ELEVATION IS 6900 FEET.

&&

BRUSDA
Local storm report, Nov 30, 3:04 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             3 SW CUT BANK           48.61N 112.38W
11/30/2011  E1.5 INCH        GLACIER            MT   TRAINED SPOTTER

            ESTIMATED 1.5 INCHES OF NEW SNOW TODAY AT THE CUT BANK
            AIRPORT.

&&

BRUSDA

Event by event

2 high wind. Local standard time, as filed.

High Wind, Meagher

When
November 30, 4:05 PM MST
Where
Meagher forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

A wind gust to 67 mph was reported at Neihart 7S (the Porphyry Peak RAWS site - elevation 8232 feet).

High Wind, Judith Basin

When
November 30, 4:05 PM MST
Where
Judith Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

A wind gust to 67 mph was reported at Neihart 7S (the Porphyry Peak RAWS site - elevation 8232 feet).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352289, 352295.